Amoxicillin is a semi-synthetic beta-lactam antibiotic that belongs to the penicillin family. It is the most prescribed antibiotic in the world. It has few side effects, even though hypersensitivity reactions may occur, with potential life-threatening effects. The authors present the case of a 63-year-old male admitted to the emergency department with a 2-week history of fever and occipital headache. The symptoms began after he started antibiotic prophylaxis with amoxicillin for a dental procedure. Cerebrospinal fluid analysis was suggestive of aseptic meningitis and the patient improved quickly after discontinuation of the drug. The patient’s previous medical history highlighted a similar episode after he had started taking amoxicillin as part of a scheme for the treatment of a Helicobacter pylori infection. Aseptic meningitis is an extremely rare adverse reaction of amoxicillin, with only 16 cases reported in the literature.
Aseptic meningitis, drug-induced aseptic meningitis, amoxicillin
We present the case of a 63-year-old man with no significant past medical history admitted to the emergency department with a 2-week history of fever, with multiple daily spikes, and occipital headache. The fever had a poor response to antipyretics and the headaches got progressively worse. The patient reported that the symptoms began after he started taking amoxicillin as a prophylactic antibiotic 3 days before a dental implant surgery. After the procedure, he kept taking amoxicillin as indicated by his dental surgeon, and the symptoms continued as described.
On examination, the patient was alert and coherent but febrile (tympanic temperature of 38.5ºC). The neurological examination was negative for neck stiffness and Brudzinski and Kernig signs were absent.
Admission blood tests revealed a neutrophilic leucocytosis (white blood cell count of 12,200 µl, absolute neutrophil count of 10,990 µl) and a C-reactive protein level of 3.05 mg/dl. Blood cultures and urine culture were all negative. Serologies for the human immunodeficiency virus and nontreponemal tests for syphilis were negative.
Cranial computed tomography (CT) and cranial magnetic resonance imaging were unrevealing. Due to the recent history of an invasive dental procedure, a transthoracic echocardiogram was performed, followed by a transoesophageal echocardiogram, and both showed no evidence of valve vegetations. Thoracic and abdominal CT was also unremarkable.
The diagnosis of DIAM is a clinical dilemma, since it can present as any other type of meningitis. In addition, sometimes the antibiotics used to treat the meningitis can be the offending agent, further confusing the diagnosis.
DIAM on the whole is an uncommon diagnosis and its physiopathology is not well defined. It is believed to be the result of an idiosyncratic immunologic hypersensitivity reaction and, due to the erratic nature of these, it is statistically challenging to review their incidence.
Aseptic meningitis is a rare side effect of amoxicillin. A review of the recent literature revealed only 16 reported cases of AIAM. The patients presented with similar symptoms to those we report, and the majority had pleocytosis and hyperproteinorrachia in the CSF analysis. Just like our patient, most had previous episodes suggestive of meningitis after exposure to amoxicillin.
The diagnosis of AIAM requires a high degree of suspicion. Considering the use of amoxicillin worldwide, it is important to be aware of it as a possible cause of DIAM. It is also important to document and report these cases, since generally there is a recurrence after re-challenge with the suspected drug.
A detailed anamnesis with a thorough drug history was essential for establishing the temporal relationship between the use of amoxicillin and the symptoms in our patient, and therefore vital for the diagnosis.
AIAM is a diagnosis of exclusion and should only be proposed after infectious meningitis and meningeal involvement of other diseases (mainly neoplasms and autoimmune disorders) have been ruled out.
AIAM is a rare but recognized complication of treatment with amoxicillin. We report this case in the hope of contributing to a better understanding of this disorder.